About 6 weeks ago I was at my wits end. Both Migraine and Cluster attacks were hitting me fast, hard, and dragging on for days. I had been diagnosed with Obstructive Sleep Apnea, but didn’t yet have my own machine for home use. After a long night at the ER failed to do anything except knock me out for a few hours, I called my new neurologist and asked for help.
She started me on a 1-week Prednisone taper and 250 mg of Keppra. Before the week was up, my face broke out in blemishes, I gained 5 lbs., and began to feel uneasy, irritable, and moody. I blamed it all on the Prednisone (partially true) and prayed for relief once it was all used up. Within 2 weeks my face cleared up and the weight dropped but the mood problems continued. I squared my shoulders, took a deep breath, and gave myself a not-so-gentle kick in the pants.
That usually works, but it didn’t this time. In spite of adjusting rather well to the use of the CPAP, dramatically improving my sleep, and seeing a steady decline in the frequency and duration of attacks, I still didn’t feel any better. I rationalized that I was just being “cautious” and not “getting my hopes up”. With all the pain-free days I’d been having, I should have been very positive with lots of energy. Instead, I was unable to focus or concentrate on much of anything and couldn’t seem to shake this horrible feeling of dread.
I did all the right things. I kept to my sleep schedule, had regular nutritious meals, drank plenty of water. I tried music, exercise, “comfort food”, good books, favorite movies & TV shows, hot showers, positive thinking, even “forcing” myself to complete items on my task list. A dark emotional cloud hovered over me.
It started with mild feelings of uneasiness that quickly grew into near constant anxiety and paranoia. I was irritable and short-tempered, easily taking offense, and quick to get angry. I’m no stranger to managing emotions. I make my living helping other people identify and manage their own. I knew exactly what I was experiencing and thought I knew how to manage it. But this was more than just stress or skepticism. Something wasn’t right and I needed to get help soon.
Over the next weekend, a “Cluster-attack-from-hell” hit with all the characteristic symptoms: excruciating eye pain, eye tearing, runny nose, pacing, rocking, screaming, head-banging. It was not a pretty sight and very uncharacteristic. The pain had been hovering around a 4 on the Kip Scale all day when it suddenly spiked up to a 9 for almost two hours.
The next morning my husband and I talked about my symptoms. He agreed that something was definitely “off”. We double-checked the side effects of Keppra and decided that it was time to call the neurologist. The next morning I woke up at 7:30 and tried to stay calm until the doctor’s office opened at 9:00. Fortunately I reached the doctor’s assistant on the first try and told her what was happening.
Five long, anxiety-ridden hours later I finally got a response. It was exactly as we suspected. The neurologist told me to stop taking Keppra immediately. Apparently the side effects I have been experiencing are rare. Wow, don’t I feel lucky? Fortunately I have been on the very lowest dose, so there will be no need to taper off slowly. The current plan is to use only the CPAP for prevention for the next 2 weeks, then re-evaluate to determine if we need to try another preventive.
The doctor told me I should start to feel more like myself within a week. Frankly, just knowing these symptoms are a side effect and not the development of something more serious already has me feeling a lot more like myself.
Here’s the lesson:
If you feel like you are “losing your mind” or if your friends or family tell you that you are not acting like yourself, and you just started a new medication…TELL YOUR DOCTOR.
Any medication that impacts brain function can have negative side effects on your mood, cognitive functioning, or mental state.